Georgia, 2019Damaging Winds in Georgia, June 8, 2019
June 8, 2019 · NWS CHS · 8 events in 3 counties and zones
Strong to severe thunderstorms developed across Southeast Georgia as a mid-level shortwave encountered a moderately unstable atmosphere along with deep levels of moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across Southeast Georgia as a mid-level shortwave encountered a moderately unstable atmosphere along with deep levels of moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 8, 2:35 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 8, 2:35 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
335 PM EDT Sat Jun 8 2019
.SYNOPSIS...
Low pressure and unsettled conditions will prevail through the
first half of next week. A cold front will advance into the
Southeast starting around midweek, but this front could be slow
to push through the region. Drier high pressure should build
over the area late week or early next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest RAP analysis shows the strongest moisture transport
centered across interior Southeast South Carolina and this is
where the largest concentration of convection is ingoing.
Instability remains plentiful and moisture levels remain high
with PWATS 2.0-2.25 inches. Convection should remain centered
across the interior for the next few hours before additional
convection, possibly in the form of a line, moves north out of
northern Florida and far Southeast Georgia this evening.
Tstm activity has been pretty sparse across northern Florida so
far where deep convection stretching from the eastern Gulf of
Mexico into central Florida is likely having some sort of
impact. However, analysis tools do show both moisture transport
and deep layered convergence is building so expect showers/tstms
to initiate across far Southeast Georgia soon. This is likely
the activity at the various HREF members are grabbing onto and
pushing it north across Southeast South Carolina and Southeast
Georgia later this evening. Pops will be held at 70% for most
areas this evening with chance pops for the early morning hours
Sunday given the warm, moist and weakly unstable atmosphere will
linger. Lows will range from the lower 70s inland to the upper
70s at the beaches.
A few strong to briefly severe tstms will be possible with
torrential rainfall, cloud-to-ground lightning and damaging wind
gusts being the primary threats. The severe threat will be
greatest where updrafts become augmented by mesoscale boundary
collisions.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday through Monday: Low pressure at the surface and aloft and
associated moist environment will dominate conditions. Primarily in
response to a shortwave trough advancing through the northern
Plains/Great Lakes, the Southeast Conus upper low will gradually
open and weaken Sunday through Monday, transitioning to a positively
tilted trough over the region by early week. Sustained moisture
transport will maintain PWAT values around 2 inches. Within this
environment, the combination of instability and modest forcing for
ascent provided by weak shortwave troughs aloft and various
mesoscale surface boundaries will support periods of
showers/thunderstorms. While precipitation could occur at any time,
best coverage of convection should occur from late morning/midday
into the evening hours. This convective regime will belie accurate
portrayal of hourly PoPs beyond a few hours into the future, but
most/all areas should receive measurable rainfall Sunday and Monday.
Locally excessive rainfall could occur either day. However, the
probability for widespread flooding rainfall should remain low, and
most rainfall should be beneficial given our moderate to severe
drought conditions.
Sunday, clouds/precipitation could limit instability, so the
potential for any pulse severe thunderstorms with damaging wet
microbursts should remain quite low. However, latest guidance
consistently depicts somewhat stronger diurnal instability Monday,
so the potential for pulse severe thunderstorms could be somewhat
greater.
Otherwise, hourly and maximum temperatures will depend greatly on
convective trends both days. Where conditions remain rain-free for a
few hours and/or where some sunshine manages to break through cloud
cover, temperatures could push into the upper 80s. Conversely,
temperatures will fall back into the 70s when/where thunderstorms/
heavy rain occur. Low temperatures should remain mainly in the 70s,
as high as upper 70s on the beaches.
Tuesday: The upper trough will continue to weaken but along with
surface low pressure will persist over the region. Most
significantly, guidance depicts high pressure over the Ohio
Valley/Great Lakes attempting to expand and push a cold front/drier
air toward our area. Feel that cold fropa/stronger drying over
northern counties as depicted by the 08/12 UTC GFS20 is too
optimistic, and the NAM12/European solutions are preferred. The
latter scenario suggests that the cold front/drier air will remain
north of our region, and deep layered moisture featuring PWAT values
around 2 inches will remain draped over our region with periods of
showers/thunderstorms.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night and Wednesday will likely remain quite wet due to
a surface low moving through the area, accompanied by upper
shortwave energy. The upper trough finally starts to shift northeast
late in the week with drier high pressure building over the area
Thursday into the weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Update from earlier thinking. Convection now looks to remain
north and inland of the terminals through mid-afternoon with
convection potentially moving through both KSAV and possibly
KCHS this evening. Highest confidence is at KSAV where MVFR
conditions will be highlighted. VCTS seems appropriate at KCHS
for now with this second area of convection.
Extended Aviation Outlook: Periods of showers/thunderstorms will
produce flight restrictions and gusty winds at both terminals,
especially from late morning into each evening when
precipitation coverage will be greatest.
&&
.MARINE...
Tonight: Southerly flow regime will persist. Conditions look to
favor a bit of a nocturnal surge, especially across the central
and southern waters. Speeds look to peak 15-20 kt in this region
with 10-15 kt elsewhere. Seas will average 2-4 ft.
Saturday through Wednesday: Outside showers/thunderstorms, south to
southwest winds will average 10-20 knots, with highest winds during
the diurnal sea breeze and during each night. Seas should average 2-
4 ft. Thunderstorms will frequently produce locally hazardous
conditions through this period.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Jun 8, 3:14 AM EST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
414 AM EDT Sat Jun 8 2019
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-090815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
414 AM EDT Sat Jun 8 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Heavy Rain: Numerous to widespread showers and thunderstorms will
develop across the forecast area today into tonight. These storms
could produce periods of torrential downpours, possibly producing
localized flooding of poor drainage areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy Rain: Excessive rainfall remains possible Sunday through
midweek, with localized flooding of poor drainage areas the primary
hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-090815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
414 AM EDT Sat Jun 8 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 8, 12:02 PM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
102 PM EDT Sat Jun 8 2019
GAZ101-081730-
Effingham-
102 PM EDT Sat Jun 8 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...
At 102 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield, moving
northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Guyton, Shawnee and Clyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3257 8136 3256 8130 3255 8129 3256 8129
3256 8128 3253 8127 3252 8123 3250 8123
3246 8119 3243 8121 3234 8141 3239 8148
TIME...MOT...LOC 1702Z 228DEG 12KT 3243 8136
SPRSpecial weather statement, Jun 8, 1:40 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
240 PM EDT Sat Jun 8 2019
SCZ042-043-081915-
Hampton-Inland Colleton-
240 PM EDT Sat Jun 8 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES...
At 239 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Almeda Intersection, or near Hampton, moving
north at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hampton, Colleton, Varnville, Smoaks, Lodge, Williams, Crocketville
and Miley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3312 8077 3275 8093 3279 8114 3302 8111
3310 8095 3310 8093 3306 8090 3309 8088
3313 8089 3314 8087
TIME...MOT...LOC 1839Z 194DEG 26KT 3285 8102Local storm report, Jun 8, 2:01 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
301 PM EDT SAT JUN 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG GRAYS 32.68N 81.02W
06/08/2019 JASPER SC DEPT OF HIGHWAYS
SC HIGHWAY PATROL REPORTED A TREE DOWN. TIME ESTIMATED
BY RADAR.
&&
EVENT NUMBER CHS1900418
BRMThunderstorm Wind, Evans
- When
- June 8, 5:33 PM EST to 5:34 PM EST
- Where
- Evans County, 4.87 mi N of Bellville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.220, -81.980
A large tree was reported down at the intersection of Highway 129 and Sapptown Road.
Thunderstorm Wind, Liberty
- When
- June 8, 5:53 PM EST to 5:54 PM EST
- Where
- Liberty County, 1.5 mi SSE of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.830, -81.590
The Liberty County 911 Call Center reported multiple trees down near Courtland Drive and Nottingham Way.
Thunderstorm Wind, Liberty
- When
- June 8, 5:55 PM EST to 5:56 PM EST
- Where
- Liberty County, 0.69 mi S of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.840, -81.600
The Liberty County 911 Call Center reported a tree on a residence.
Thunderstorm Wind, Liberty
- When
- June 8, 5:57 PM EST to 5:58 PM EST
- Where
- Liberty County, 0.59 mi E of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.850, -81.590
The Liberty County 911 Call Center reported a tree down near Rebecca Street and West Memorial Drive.
Thunderstorm Wind, Liberty
- When
- June 8, 5:59 PM EST to 6:00 PM EST
- Where
- Liberty County, 1.5 mi SSE of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.830, -81.590
The Liberty County 911 Call Center reported multiple trees down along Wallace Martin Drive.
Thunderstorm Wind, Liberty
- When
- June 8, 6:00 PM EST to 6:01 PM EST
- Where
- Liberty County, Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.800, -81.430
The Liberty County 911 Call Center reported multiple trees down.
Thunderstorm Wind, Liberty
- When
- June 8, 6:03 PM EST to 6:04 PM EST
- Where
- Liberty County, 0.91 mi SE of Camp Stewart
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.870, -81.610
Several trees were blown down across Fort Stewart. Metal bleachers were also blown over in strong winds.
Thunderstorm Wind, Effingham
- When
- June 8, 6:42 PM EST to 6:43 PM EST
- Where
- Effingham County, 0.69 mi S of Pineora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.310, -81.420
A tree was reported down at the intersection of 119 South and Honey Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, June 8 to 11, 20191 death · $2.5 million · EF0 · 19 events
- Damaging Wind and Rip Current in Florida, June 8, 20191 death · $25,000 · 2 events
- Rip Current in California, June 8, 20191 death · 1 event
- Tornado and Hail in Minnesota, June 8, 2019EF2 · 13 events
- Flash Flood and Debris Flow in North Carolina, June 8 to 10, 2019$640,000 · 9 events
- Hail and Damaging Winds in Nebraska, June 8, 2019$305,000 · 75 kt wind · 18 events
- Flash Flooding in Georgia, June 8, 2019$55,000 · 4 events
- Tornadoes and Flash Flooding in Kansas, June 8, 2019$4,000 · 2.5 in hail · 33 events
- Tornado and Hail in Colorado, June 8, 2019EF0 · 30 events
- Flash Flooding in North Carolina, June 8, 2019$20,000 · 5 events
- Wildfire in California, June 8 to 17, 20192 injured · 1 event
- Hail and Damaging Wind in Nebraska, June 8, 2019$1,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831392, 831394, 831399, 831401, 831402, 831677, 831674, 831675.